Hail, Carteret
- When
- August 23, 2:15 PM EST
- Where
- Carteret County, Newport
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.783, -76.850
public reported nickel size hail.
2 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 23, 10:00 AM EST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1100 AM EDT SAT AUG 23 2003 NO ZFP UPDATE PLANNED. COLD FRONT JUST S OF ALBEMARLE SOUND AT 15Z AND EXPECT IT TO PUSH TO SRN PART OF CWA BY 00Z. 15Z PLACEMENT VERIFIED WELL FOR LOCAL 06Z WORK STN ETA. THIS AND OTHER MESO MODELS CONTINUE TO INDICATE SCT CONVECTIVE ACTIVITY DEVELOPING JUST BEHIND FRONTAL BOUNDARY EARLY THIS AFTN AND PUSHING S WITH FRONT. CURRENT FCST LOOKS IN GOOD SHAPE WITH 40 POPS AND NO UPDATE NEEDED. CWF: FCST TREND ON TRACK. WILL ADJUST INITIALIZATION OF WIND DIRECTION AS MOST AREAS HAVE COME AROUND TO W OR NW WITH FRONT PUSHING DOWN. .MHX...NONE. JBM
NCZ029-044>047-079>081-090>095-098-103-104-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 330 AM EDT SAT AUG 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY. SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AS A COLD FRONT MOVES SOUTHEAST ACROSS THE REGION. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RF
NCZ081-231915- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 234 PM EDT SAT AUG 23 2003 ...STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE COUNTY UNTIL 315 PM EDT... AT 234 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER ENGELHARD... MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL EASTERN MAINLAND HYDE COUNTY AT 250 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE LAKE LANDING AND MIDDLETOWN. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. MLF
NCZ090-092-093-095-098-231945- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 250 PM EDT SAT AUG 23 2003 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...CRAVEN... JONES AND DUPLIN COUNTIES UNTIL 345 PM EDT... AT 250 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 20 MILES WEST OF JACKSONVILLE TO 13 MILES NORTHEAST OF JACKSONVILLE...OR FROM BEULAVILLE TO 13 MILES NORTHEAST OF JACKSONVILLE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HAVELOCK AT 315 PM EDT... JACKSONVILLE AT 320 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BEAUFORT...MOREHEAD CITY AND SWANSBORO. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. MLF
The Morehead City radar (KMHX), 3 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
public reported nickel size hail.
Penny size hail reported on Gibbs Road.
Many streets reported flooded in downtown Newport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334710, 5334711, 5334712.